Nine out of 11 kidney transplant patients taking ACE inhibitors (enalapril or captopril) had a fall in their haematocrit from 34 % to 27%,and a fall in their haemoglobin from 11.6 g/dL to 9.5 g/dL when ciclosporin was replaced by azathioprine. Two patients were switched back to ciclosporin,and had a prompt rise in their haematocrit. Another 10 patients taking both drugs similarly developed a degree of anaemia,when compared with 10 others not taking an ACE inhibitor (haematocrit of 33 % compared with 41%, and a haemoglobin of 11.5 g/dL compared with 13.9 g/dL) (See reference number 1). A later study by same group of workers (again in patients taking enalapril or captopril) confirmed these findings: however, no pharmacokinetic interaction was found between enalapril and azathioprine (See reference number 2).
A patient whose white cell count fell sharply when taking both captopril 50 mg daily and azathioprine 150mg daily,did not develop leucopenia when each drug was given separately (See reference number 3). Another patient who was given captopril (increased to 475mg daily [sic] then reduced to 100mg daily) immediately after discontinuing azathioprine,developed leucopenia. She was later successfully treated with captopril 4 to 6mg daily [sic] (See reference number 4). Other patients have similarly shown leucopenia when given both drugs;(See reference number 5,6) in one case this did not recur when patient was rechallenged with captopril alone (at a lower dose) (See reference number 6).
The anaemia appears to be due to suppression of erythropoietin by ACE inhibitors, and azathioprine may cause patients to be more susceptible to this effect (See reference number 2). The cause of leucopenia is unknown. It may just be due to additive effects of both drugs.
Anaemia caused by captopril and enalapril has been seen in kidney transplant patients and in dialysis patients (see ACE inhibitors and Angiotensin II receptor antagonists + Epoetin interaction). The evidence that this effect can be potentiated by azathioprine is limited,but it would be prudent to monitor well if these drugs are used together.
The evidence that concurrent use of ACE inhibitors and azathioprine increases risk of leucopenia is also limited. However, UK manufacturer of captopril recommends that captopril should be used with extreme caution in patients receiving immunosuppressants, especially if there is renal impairment. They advise that in such patients differential white blood cell counts should be performed before starting captopril, then every 2 weeks in first 3 months of treatment, and periodically thereafter (See reference number 7). The UK manufacturers of a number of other ACE inhibitors also state in their prescribing information that use of ACE inhibitors with cytostatic or immunosuppressive drugs may lead to an increased risk of leucopenia. For other potential interactions with ACE inhibitors that might lead to an increased risk of leucopenia,see also ACE inhibitors + Allopurinol interaction, and ACE inhibitors + Procainamide.
Gossmann J,Kachel H-G, Schoeppe W, Scheuermann E-H. Anemia in renal transplant recipients caused by concomitant therapy with azathioprine and angiotensin-converting enzyme inhibitors. Transplantation (1993) 56, 585–9.
Gossmann J,Thürmann P, Bachmann T, Weller S, Kachel H-G, Schoeppe W, ScheuermannE-H. Mechanism of angiotensin converting enzyme inhibitor-related anemia in renal transplantrecipients. Kidney Int (1996) 50, 973–8.
Kirchertz EJ,Gröne HJ, Rieger J, Hölscher M, Scheler F. Successful low dose captopril rechallenge following drug-induced leucopenia. Lancet (1981) i, 1363.
Case DB,Whitman HH, Laragh JH, Spiera H. Successful low dose captopril rechallenge following drug-induced leucopenia. Lancet (1981) i, 1362–3.
Elijovisch F,Krakoff LR. Captopril associated granulocytopenia in hypertension after renaltransplantation. Lancet (1980), i, 927–8.
Edwards CRW,Drury P, Penketh A, Damluji SA. Successful reintroduction of captopril following neutropenia. Lancet (1981) i, 723.
Capoten (Captopril). E. R. Squibb & Sons Ltd. UK Summary of product characteristics,June2005.